Itchy Henna Tattoo

henna.JPG

A patient of mine presented last week with an itchy tattoo. He had been on a cruise and had this temporary henna tattoo placed on his right arm. A few days later when everyone else’s tattoos were fading, his got darker and became itchy. The redness and itching became much worse over the next week. What happened?

My patient is allergic to para-phenylenediamine (PPD).

PPD is a coloring that is used in permanent hair dyes. It is also sometimes added to henna to create a dark color, or “black henna,” for temporary tattoos.

Contact dermatitis is a delayed type hypersensitivity reaction; it’s the same type of allergy that occurs after exposure to poison ivy or poison oak. It takes 1-2 days to develop the rash from an allergen, and the response can last weeks.

If you are allergic to hair dye, then you should be weary of getting a henna tattoo. PPD can also been found in printer inks, black rubber, and photodevelopers.

What is more problematic (especially for those studying for the derm boards) is that PPD can cross-react with sundry other things, causing an identical allergic reaction. These include PABA sunscreens, azo dyes (found in fabrics), benzocaine anesthetics, and sulfa drugs.

My patient was treated with topical corticosteroids and the itchy rash resolved. Some patients actually need oral steroids to treat this; consult your physician if you think you are having an allergic reaction to your tattoo.

And don’t get a tattoo that you wouldn’t want your dermatologist (or mother) to see.

4 thoughts on “Itchy Henna Tattoo

  1. thnx for the info.. got a henna tattoo in punta cana and got super itchy about a week after i got back:S weird tho, since ive had hennas done before..

  2. Hey, extremely good website. I am also working on this topic. I infect came through this on Google and I am Happy I did, I am just absorbing as a lot info as I can at the second, keep updates. Thank you.

Leave a Reply